Pennsylvania, 2008

Flood in Pennsylvania, May 12, 2008

May 12, 2008 · NWS CTP · 1 event in 1 county or zone

Heavy rainfall associated with a strong Mid-Atlantic storm brought heavy rain to portions of south-central Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Heavy rainfall associated with a strong Mid-Atlantic storm brought heavy rain to portions of south-central Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 12, 1:48 AM EST, 12 minutes earlier.

Area forecast discussion, May 12, 1:48 AM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
248 AM EDT MON MAY 12 2008

.SYNOPSIS...
A POTENT STORM SYSTEM WILL TRACK FROM OHIO TO THE CHESAPEAKE BAY
BY MONDAY AFTERNOON...BRINGING HEAVY RAIN AND SOME THUNDERSTORMS
TO SOUTHERN PENNSYLVANIA. A RIDGE OF HIGH PRESSURE WILL BUILD OVER
THE REGION TUESDAY AND EARLY WEDNESDAY. A COLD FRONT WILL LIKELY
PUSH INTO THE REGION BY LATE WEDNESDAY OR THURSDAY.

&&

.NEAR TERM /UNTIL 5 AM THIS MORNING/...
HIGH WIND WARNING EXPIRED ON TIME AS MIXING HEIGHTS HAVE
SIGNIFICANTLY LOWERED WITH THE ARRIVAL OF STEADY RAINFALL AND
RESULTINGLY COOLER AND MORE STABLE LOWER LEVELS. MAIN CONCERN
SHIFTS BACK TO THE OVERRIDING POTENTIAL HEAVY RAINFALL EVENT WITH
ANOMALOUS EASTERLY JET ORIENTING ITSELF OVER CENTRAL AND EAST
CENTRAL PA OVERNIGHT INTO MONDAY MORNING.

STRENGTH OF THE LLJ FEATURE ABSOLUTELY NOT IN QUESTION...BUT GIVEN
MEAGER PWATS AVAILABLE TO WORK ON...CONCERN AT THE MOMENT IS THAT
DEEP CONVECTION SOUTH OF THE MASON DIXON LINE MAY LIMIT THE
NORTHWARD EXTENT OF HEAVY RAINFALL ACROSS THE WATCH AREA. TOO
EARLY TO MAKE A CALL ON THIS JUST YET BUT WILL HAVE TO BE
MONITORED OVERNIGHT. POTENTIAL REMAINS FOR WIDESPREAD 1.5 TO 2.5
AMOUNTS WITH SOME ISOLATED 3.5 TO PERHAPS >4 AMOUNTS WHERE THE
BEST LLJ FORCING AND RAIN BANDING SETS UP LATER TONIGHT TO THE
WEST OF THE >+5 S.D. ABOVE NORMAL EASTERLY JET. THE GOOD NEWS IS
THAT WERE VERY FORTUNATE THAT THIS IS NOT A TROPICAL AIR MASS

&&

.SHORT TERM /5 AM THIS MORNING THROUGH 6 PM TUESDAY/...
MOD TO HVY RAIN EXPECTED TO FALL OVER SOUTHERN PA TONIGHT AS SFC
LO TRACKS JUST SOUTH OF THE MASON DIXON LINE. LATEST SREF DATA
INDICATES A 12HR PERIOD OF IMPRESSIVE MOISTURE FLUX/ISENTROPIC
LIFT TONIGHT AND MONDAY MORNING OVER SOUTHERN PA ASSOCIATED WITH
ANOMALOUS EASTERLY LL JET. SOME CONVECTION POSSIBLE AS WELL.
LATEST SREF QPF INDICATES PORTIONS OF SOUTHERN PA LIKELY TO
RECEIVE IN EXCESS OF 2 INCHES...WITH MUCH OF THE AREA OVER AN
INCH. ANTECEDENT CONDS IN THIS AREA PRETTY WET...WITH LATEST 12HR
HEADWATER GUIDANCE ARND 1.2 INCHES FOR 12 HOURS AT SHIRLEYSBURG.
OTHER FFG NUMBERS IN THE 1.5 TO 2 INCH RANGE. THEREFORE...WILL
CONTINUE THE FLOOD WATCH FOR ROUGHLY THE SOUTHERN THIRD OF THE CWA
INTO MONDAY.

MODEL SOUNDINGS ACTUALLY BECOME MARGINALLY COLD ENOUGH FOR SNOW
OVR THE HIGH TERRAIN OF THE ALLEGHENIES MON MORNING...AS STRONG
LIFT/DYNAMIC COOLING DEVELOPS IN ADVANCE OF UPPER LO CENTER.
HAVE INCLUDED A CHC OF SNOW ABV 1900FT ELEV FOR NOW IN THE SW AND
THE NW DURING THE FEW HOURS AROUND SUNRISE...BUT SFC TEMPS SHOULD
ONLY BE DOWN TO THE M30S AT THE COLDEST.

RAIN SHOULD TAPER OFF BY MONDAY AFTN...AS SFC LO PUSHES OFF THE
MID ATLANTIC COAST. HOWEVER...CLOUDS/NE FLOW WILL KEEP TEMPS FROM
REBOUNDING. HIGHS MOSTLY IN THE 40S FOR MONDAY...WHICH ARE SOME
20-25F BELOW NORMAL.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
LITTLE DEVIATION AMONGST ENSEMBLE MEMBERS TUE THRU THUR...WITH A
LARGER SPREAD DEVELOPING TOWARDS NEXT WEEKEND. HIGH CONFIDENCE
RIDGE OFF OF THE PAC-NW COAST WILL RESULT IN A TROUGHING ACROSS
EASTERN THIRD OF THE CONUS AND MARGINALLY SUB-SEASONAL TEMPS AND A
SEMI-ACTIVE WX PATTERN THRU THE NEXT 7 DAYS WITH PERIODS OF DRY WX
MIXED IN.

SFC RIDGE WILL INFLUENCE WX TUE AFTN...PROVIDING DRY WX THRU FIRST
HALF WED. RIDGE SLIDES EAST WED AS A WEAK SHORTWAVE DROPS SOUTH INTO
THE WESTERN GRT LKS BUT STRUGGLES TO SLIDE EAST BUMPING INTO PESKY
MID-LVL RIDGE. FRONTAL BNDRY WILL STRETCH SOUTH THROUGH PLAINS EARLY
WED...AND AS IT APPROACHES THE MID-ATLANTIC EXPECT SOME LVL OF
FRONTOLYSIS TO OCCUR. SFC VORT SLIDES NE INTO ONTARIO WITH SECONDARY
VORT SPLITTING TOWARDS GULF COASTAL STATES. THUS EXPECT AS PRECIP
ARRIVES EARLY THUR IT WILL BE WAINING. 850MB THERMAL RIDGE IS
PROGGED TO PERSIST THUR ACROSS NEW ENGLAND/MID-ATLANTIC...THEN
BECOME CHOCKED OFF AS COOLER AIR SLIDES IN BEHIND BNDRY LATE
THUR/EARLY FRI. THUR COULD FEATURE A LARGE DIURNAL SWING WITH
TEMPS NEARING LOW/MID 70S.

QUASI-STATIONARY MID-LVL VORT JUST SOUTH OF HUDSON BAY WILL SEND A
FEW VORT LOBES THRU SOUTHERN GRT LKS FRI/SAT...KEEPING LOW CHC PRECIP
THROUGH THE WEEKEND. 500MB TROUGH IS PROGGED TO BECOME NEGATIVELY TILTED
TOWARDS THE WEEKEND...WHICH MAY HELP DEVELOP A COASTAL LOW OFF-SHORE
OF THE CAROLINAS NEXT WEEKEND. CONFIDENCE IS LOW ATTM WITH THE
FRI-SUN PERIODS.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
POTENT STORM SYSTEM WILL CONTINUE TO BRING INCLEMENT WEATHER TO
THE REGION FOR THE NEXT 6-12 HOURS. STORM HAS TRANSFERRED IT/S
ENERGY TO THE MID ATLANTIC COAST...SPREADING STRONG EASTERLY FLOW
ACROSS PA ALONG WITH A LARGE AREA OF RAIN. WINDS WILL REMAIN GUSTY
BUT GRADUALLY DIMINISH AS THE DAY WEARS ON. RAIN WILL PERSIST
THROUGH 18Z BEFORE DIMINISHING FROM N TO S THIS AFTERNOON.
CIGS/VSBYS WILL BE WORST ACROSS THE SOUTH WITH WIDESPREAD MVFR
WITH SCATTERED AREAS OF IFR. NORTH OF I-80 CONDITIONS WILL VARY
BETWEEN VFR AND MVFR. ALSO ADDED SOME MARGINAL WIND SHEAR TO KMDT
AS EASTERLY FLOW AT 850 MB IS NEAR 40 KTS.

LOW SLIDES OFF THE COAST BY TONIGHT...AND COOL NORTHERLY FLOW
SETTLES IN FOR MON NIGHT/TUES. VFR CONDS SHOULD DEVELOP MON NGT INTO
TUE. SOME LOCATIONS MAY SEE RADIATIONAL FOG DEVELOP EARLY TUE AS
CLEARING AND WET GROUND MAKE FOR GOOD FOG CONDITIONS. TUE/WED WILL
BE DRY...WITH THE FIRST OF A SERIES OF WEAKER WAVES POISED TO MOVE
THROUGH WED NGT BRINGING A CHC FOR PRECIP LATE WED/EARLY THUR
FOLLOWED BY POTENTIALLY MORE UNSETTLED WEATHER THE REMAINDER OF
THE WEEK.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH THIS EVENING FOR PAZ024>028-033>036-056-
057-063>066.

&&

SYNOPSIS...DANGELO/FITZGERALD
NEAR TERM...DANGELO/DEVOIR
SHORT TERM...DANGELO
LONG TERM...BEACHLER
AVIATION...MARTIN/RXR
Hazardous weather outlook, May 11, 8:34 PM EST, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
934 PM EDT SUN MAY 11 2008

PAZ004>006-010>012-017>019-037-041-042-045-046-049>053-058-059-
122045-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-SCHUYLKILL-LEBANON-
934 PM EDT SUN MAY 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ024>028-033>036-056-057-063>066-122045-
CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-
FRANKLIN-PERRY-DAUPHIN-CUMBERLAND-ADAMS-YORK-LANCASTER-
934 PM EDT SUN MAY 11 2008

...FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
HOWEVER...SPOTTERS SHOULD REPORT RAINFALL AMOUNTS
EXCEEDING 1 INCH.

MARTIN

In the hours before

Local storm report, May 11, 9:14 PM EST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1014 PM EDT SUN MAY 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     NON-TSTM WND DMG PORTAGE                 40.39N 78.68W
05/11/2008                   CAMBRIA            PA   LAW ENFORCEMENT

            TREES DOWN.

0240 PM     NON-TSTM WND DMG HYNDMAN                 39.82N 78.72W
05/11/2008                   BEDFORD            PA   LAW ENFORCEMENT

            TREES REPORTED DOWN ACROSS WESTERN BEDFORD COUNTY.

0330 PM     NON-TSTM WND DMG TREASURE LAKE           41.17N 78.72W
05/11/2008                   CLEARFIELD         PA   LAW ENFORCEMENT

            TREES REPORTED DOWN.

0340 PM     NON-TSTM WND DMG FRIEDENS                40.04N 79.01W
05/11/2008                   SOMERSET           PA   LAW ENFORCEMENT

            TREES DOWNED BY STRONG WINDS

0438 PM     NON-TSTM WND DMG ALTOONA                 40.51N 78.40W
05/11/2008                   BLAIR              PA   LAW ENFORCEMENT

            TREES REPORTED DOWN.

0440 PM     NON-TSTM WND DMG VINCO                   40.41N 78.84W
05/11/2008                   CAMBRIA            PA   LAW ENFORCEMENT

            TREES DOWN IN JACKSON TWP.

&&

CJE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Franklin

When
May 12, 2:00 AM EST to 12:30 PM EST
Where
Franklin County, Sylvan to 2 mi N of Monterey
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.750, -78.030

Heavy rainfall caused flooding of several small streams and creeks throughout Franklin County, and the closure of several roads. While most of the rain ended by mid morning, flooding continued through noontime.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92687.